Advertisement

'Heart attack risk' for common Nsaid painkillers

From BBC - May 9, 2017

A fresh study suggests there may be a link between taking high doses of Nsaid painkillers - such as ibuprofen - and heart attacks.

The paper, published in The BMJ, builds on a previous body of work linking these drugs to heart problems.

This research suggests the risk could be greatest in the first 30 days of taking the drugs.

But scientists say the findings are not clear cut. They say other factors - not just the pills - could be involved.

In the study an international team of scientists analysed data from 446,763 people to try to understand when heart problems might arise.

They focused on people prescribed non-steroidal anti-inflammatory drugs (such as ibuprofen, diclofenac, celecoxib and naproxen) by doctors rather than those who bought the painkillers over the counter.

'Raise awareness'

Studying the data from Canada, Finland and the UK, researchers suggest taking Nsaids to treat pain and inflammation could raise the risk of heart attacks even in the first week of use and especially in the first month when taking high doses.

But scientists say there are a number of factors that make it difficult to be absolutely certain of the link.

Are the painkillers definitely to blame?

Kevin McConway, emeritus professor of statistics at The Open University, said the paper threw some light on possible relationships between Nsaid painkillers and heart attacks.

But he added: "Despite the large number of patients involved, some aspects do still remain pretty unclear.

"It remains possible that the painkillers are not actually the cause of the extra heart attacks."

He said if, for example, someone was prescribed a high dose of a painkiller because of severe pain, and then had a heart attack in the following week, it would be "pretty hard" to tell whether the heart attack had been caused by the painkiller or by whatever was the reason for prescribing it in the first place,

It could even be down to something else entirely, he said.

Prof McConway also pointed out that other influences on heart health - such as smoking and obesity - could not be taken into account fully and could be partly to blame.

What should patients do?

What about over-the-counter use?

How big are the risks?

Advertisement

Continue reading at BBC »